[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Medical News & Perspectives
March 12, 2008

FDA Warns of Adverse Events Linked to Smoking Cessation Drug and Antiepileptics

JAMA. 2008;299(10):1121-1122. doi:10.1001/jama.299.10.1121

Patients taking the smoking cessation drug varenicline or antiepileptic drugs may be at risk of developing severe neuropsychiatric symptoms, according to recent alerts from the US Food and Drug Administration (FDA).

The alerts stem from recent agency reviews of postmarketing safety data on these drugs. Results from the agency's ongoing reviews indicate there may be an increased risk of suicidal thoughts or behaviors among patients taking either varenicline or medications used to treat epilepsy. In addition, the agency said there may be a potential exacerbation or reemergence of psychiatric illness among patients taking the smoking cessation drug.

First Page Preview View Large
First page PDF preview
First page PDF preview
×